Skip to main content


  • Clifton Cunningham (a1) and David Roe (a2)

We consider the rigid monoidal category of character sheaves on a smooth commutative group scheme $G$ over a finite field $k$ , and expand the scope of the function-sheaf dictionary from connected commutative algebraic groups to this setting. We find the group of isomorphism classes of character sheaves on $G$ , and show that it is an extension of the group of characters of $G(k)$ by a cohomology group determined by the component group scheme of $G$ . We also classify all morphisms in the category character sheaves on $G$ . As an application, we study character sheaves on Greenberg transforms of locally finite type Néron models of algebraic tori over local fields. This provides a geometrization of quasicharacters of $p$ -adic tori.

Hide All
1. Aubert, A.-M. and Cunningham, C., An introduction to sheaves on adic spaces for p-adic group representation theory, in Functional Analysis, VII (Dubrovnik, 2001), Various Publications Series (Aarhus), Volume 46, pp. 1151 (University Aarhus, Aarhus, 2002).
2. Beĭlinson, A. A., Bernstein, J. and Deligne, P., Faisceaux pervers, Astérisque 100 (1982), 5171.
3. Bernstein, J., Stacks in representation theory: what is a representation of an algebraic group? in A Conference Dedicated to David Vogan on his 60th Birthday: Representations of Reductive Groups (MIT, 2014). May 22.
4. Bernstein, J. and Luntz, V., Equivariant Sheaves and Functors, Lecture Notes in Mathematics, Volume 1578 (Springer-Verlag, Berlin, 1994).
5. Bertapelle, A. and Gonzáles-Avilés, C. D., The Greenberg functor revisited, Preprint, 2014, arXiv:1311.0051 [math.NT].
6. Bitan, R. A., The discriminant of an algebraic torus, J. Number Theory 131(9) (2011), 16571671.
7. Bosch, S., Lütkebohmert, W. and Reynaud, M., Néron Models (Springer-Verlag, Berlin, 1980).
8. Boyarchenko, M. and Drinfeld, V., A motivated introduction to character sheaves and the orbit method for unipotent groups in positive characteristic, Preprint, 2010, arXiv:0609769 [math.RT].
9. Brown, K. S., Cohomology of Groups, Graduate Texts in Mathematics, Volume 87 (Springer-Verlag, New York, 1982).
10. Cartan, H. and Eilenberg, S., Homological Algebra (Princeton University Press, Princeton, 1956).
11. Cassels, J. W. S. and Frohlich, A. (Eds.) Algebraic Number Theory, 2nd ed. (London Mathematical Society, London, 2010).
12. Chai, C.-L. and Yu, J.-K., Congruences of Néron models for tori and the Artin conductor, Ann. of Math. (2) 154(2) (2001), 347382.
13. Cunningham, C. and Kamgarpour, M., Geometrization of continuous characters of ℤ p × , Pacific J. Math. 261(1) (2013), 9599.
14. Deligne, P., Cohomologie étale, Lecture Notes in Mathematics, Volume 569 (Springer-Verlag, Berlin, 1977).
15. Deligne, P., La conjecture de Weil II, Publ. Math. Inst. Hautes Études Sci. 52 (1980), 137252.
16. Deligne, P., Catégories tensorielles, Mosc. Math. J. 2(2) (2002), 227248.
17. Deligne, P. and Katz, N., Groupes de monodromie en géométrie algébrique II, Lecture Notes in Mathematics, Volume 340 (Springer-Verlag, Berlin, 1973).
18. Demazure, M. and Gabriel, P., Groupes algébriques (Masson & Cie, Paris, 1970).
19. Etingof, P., Gelaki, S., Nikshych, D. and Ostrik, V., Tensor categories, Lecture notes for MIT 18.769, 2009, Available at∼etingof/tenscat.pdf.
20. Geer, G. van der and Moonen, B., Abelian varieties, 2013, Available at∼bmoonen/boek/BookAV.html.
21. Greenberg, M. J., Schemata over local rings I, Ann. of Math. (2) 73(2) (1961), 624648.
22. Greenberg, M. J., Schemata over local rings II, Ann. of Math. (2) 78(2) (1963), 256266.
23. Grothendieck, A., Éléments de géométrie algébrique IV. Étude locale des schémas et des morphismes de schémas. II, Publ. Math. Inst. Hautes Études Sci. 24 (1965), 5231.
24. Grothendieck, A., Éléments de géométrie algébrique IV. Étude locale des schémas et des morphismes de schémas. III, Publ. Math. Inst. Hautes Études Sci. 28 (1966), 5255.
25. Grothendieck, A., Séminaire de Géométrie Algébrique du Bois Marie 1965–66 SGA5: Cohomologie -adique et Fonctions L, Lecture Notes in Mathematics, Volume 589 (Springer-Verlag, Berlin, 1977).
26. Kamgarpour, M., Stacky abelianization of algebraic groups, Transform. Groups 14(4) (2009), 825846.
27. Lang, S., Algebraic groups over finite fields, Amer. J. Math. 78 (1956), 555563.
28. Laumon, G., Transformation de Fourier, constantes d’équations fonctionnelles et conjecture de Weil, Publ. Math. Inst. Hautes Études Sci. 65 (1987), 131210.
29. Lusztig, G., Character sheaves I, Adv. Math. 56 (1985), 193237.
30. Lusztig, G., Character sheaves on disconnected groups I, Represent. Theory 7 (2003), 374403.
31. Sebag, J. and Nicaise, J., Motivic Serre invariants and Weil restriction, J. Algebra 319(4) (2008), 15851610.
32. Suzuki, T., Grothendieck’s pairing on Néron component groups: Galois descent from the semistable case, Preprint, 2015, arXiv:1410.3046 [math.NT].
33. Suzuki, T. and Yoshida, M., A refinement of the local class field theory of Serre and Hazewinkel, in Algebraic Number Theory and Related Topics, RIMS Kôkyûroku Bessatsu, Volume B32, pp. 163191 (Research Institute for Mathematical Sciences (RIMS), Kyoto, 2012).
34. Vakil, R., Foundations of algebraic geometry, April 29, 2015, Available at∼vakil/216blog/.
35. Vogan, D., The local Langlands conjecture, in Representation Theory of Groups and Algebras (ed. Adams, J. et al. ), Contemporary Mathematics, Volume 145 (American Mathematical Society, Providence, RI, 1993).
36. Weibel, C. A., An Introduction to Homological Algebra, Cambridge Studies in Advanced Mathematics, Volume 38 (Cambridge University Press, Cambridge, UK, 1994).
37. Yu, J.-K., On the local Langlands correspondence for tori, in Ottawa Lectures on Admissible Representations of Reductive p-adic Groups (ed. Cunningham, C. and Nevins, M.), Fields Institute Monographs, Volume 26, pp. 177183 (American Mathematical Society, Providence RI, 2009).
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Institute of Mathematics of Jussieu
  • ISSN: 1474-7480
  • EISSN: 1475-3030
  • URL: /core/journals/journal-of-the-institute-of-mathematics-of-jussieu
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed